# SDR 2002FA0001265

- Difficulty date: October 17, 2002
- Submitted: November 7, 2002
- Operation: General aviation
- Aircraft: N17171
- Make and model: Piper J3C-65
- Aircraft serial: 19970
- System (JASC): 2823 · Fuel Selector/Shut-Off Valve
- Part: Shutoff Valve
- Condition: Failed
- Location: Fuel System
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING AN INVESTIGATION OF AN AIRCRAFT INCIDENT IN WHICH THE AIRCRAFT CRASHED INTO A POND DUE TO FUEL STARVATION.  IT WAS DETERMINED THAT AN ALTERATION TO FUEL SHUT OFF VALVE HAD BEEN PERFORMED AND WAS NOT APPROVED.  AN EXTENSION TO THE VALVE WAS INSTALLED AND THE EXTENSION SWIVELLED ON THE FUEL SHUT OFF VALVE HANDLE CAUSING A FALSE INDICATION IN THE COCKPIT SHOWING THE VALVE TO BE OPEN BUT IN REALITY THE VALVE WAS CLOSED.  THE SHUT OFF VALVE WAS PROBABLY PARTIALLY OPEN BUT THE EXTENSION WAS 90 DEGREES TO THE HANDLE AND WAS BUMPED DURING FLIGHT WHILE PICTURES WERE BEING TAKEN CAUSING THE FUEL SHUT OFF VALVE TO CLOSE AND ENGINE TO QUIT.
